Thunderstorm Wind, Santa Fe
- When
- June 17, 2:20 PM MST to 2:30 PM MST
- Where
- Santa Fe County, Stanley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 35.150, -105.980
Stanley.
The combination of strong mid and upper level winds and isolated virga showers across central New Mexico produced locally strong wind gusts. The strongest winds occurred within southern Santa Fe and Torrance counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The combination of strong mid and upper level winds and isolated virga showers across central New Mexico produced locally strong wind gusts. The strongest winds occurred within southern Santa Fe and Torrance counties. An observer in Stanley reported a peak wind gust to 61 mph, Sevilleta Wildlife Refuge 64 mph, and Clines Corners 59 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 2:18 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 318 PM MDT TUE JUN 17 2014 .SYNOPSIS... A VERY SLOW MOVING LOW PRESSURE SYSTEM IS CURRENTLY DRIFTING OVER THE WESTERN U.S. AND BREEZY TO WINDY CONDITIONS CONTINUE TO PLAGUE MOST OF NORTHERN AND CENTRAL NEW MEXICO. SOME MEAGER MOISTURE ENTERED PARTS OF THE STATE...LEADING TO SHOWERS AND THUNDERSTORMS...HOWEVER MOST OF THIS ACTIVITY WILL CONTINUE TO PRODUCE VERY LITTLE IF ANY MEASURABLE RAINFALL. ANY SHOWERS OR STORMS IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS WILL HAVE MORE MOISTURE TO WORK WITH AND CONSEQUENTLY WILL BE STRONGER WITH MORE CHANCE OF RAINFALL. BY THURSDAY...WINDS WILL RELAX CONSIDERABLY. SOME SHOWERS AND STORMS WILL STILL BE POSSIBLE IN THE EASTERN PART OF THE STATE. BY FRIDAY AND THE WEEKEND...THE EASTERN HALF OF THE STATE WILL REMAIN THE FAVORED AREA FOR SHOWERS AND STORMS WHILE ONLY A FEW DRY STORMS REMAIN POSSIBLE IN CENTRAL TO WESTERN SECTIONS OF NEW MEXICO. && .DISCUSSION... UPPER LOW IS ON A SLOW COURSE OVER IDAHO AT THE MOMENT...AND LEE SIDE SURFACE LOW HAS DEEPENED OVER COLORADO...A BIT STRONGER THAN WAS OBSERVED YESTERDAY. THIS HAS HELPED GENERATE STRONG WINDS AGAIN...PRIMARILY OVER NORTHERN PARTS OF NM. WIND ADVISORY WAS EXPANDED THIS MORNING...AND WILL BE KEPT AS IS THROUGH THE EARLY EVENING. SOME INDICATION THAT THE H7-H5 WINDS MAY WEAKEN BY A FEW KNOTS TOWARD SUNSET...BUT AGAIN THE SURFACE LOW SEEMS DEEPER/STRONGER THAN YESTERDAY. DEWPOINTS ROSE THIS MORNING WITHIN MANY SOUTHWEST...SOUTH CENTRAL...AND CENTRAL ZONES OF THE FORECAST AREA...AND THIS COUPLED WITH SOME MEAGER MID LEVEL MOISTURE HAS IGNITED A FEW SHOWERS/STORMS THIS AFTERNOON. COVERAGE SEEMS TO BE MORE SCATTERED LOOKING AT RADAR ECHOES...BUT THE CELLS ARE COVERING SMALL SPATIAL AREAS WITH EVEN SMALLER FOOTPRINTS OF RAINFALL ACTUALLY MAKING IT TO THE GROUND. HAVE KEPT POPS ISOLATED AT 20 PERCENT OR LESS EXCEPT FOR A SMALL SLIVER IN EASTERN CURRY AND ROOSEVELT COUNTIES WHERE A LATER ONSET MAY OCCUR. WINDS ARE EXPECTED TO DECOUPLE AND DECREASE AFTER SUNSET IN MOST LOWER ELEVATIONS...BUT MAY REMAIN BREEZY TO WINDY IN THE HIGHER ELEVATIONS AND EXPOSED RIDGES/PEAKS. THIS PHENOMENON KEPT PLACES LIKE KAXX WELL-MIXED AND MILD LAST NIGHT AND COULD DO THE SAME TONIGHT. PRECIPITATION WILL LARGELY WANE AFTER SUNSET AS WELL. IT WOULD BE EXPECTED THAT A NEAR CARBON COPY OF TODAY'S WINDS WOULD DEVELOP FOR WEDNESDAY...HOWEVER FORECAST MODELS CONTINUE TO INDICATE A WEAKENING IN THE H7-H5 FLOW ALONG WITH LOWER NUMERICAL MOS GUIDANCE NUMBERS. THIS SEEMS COUNTERINTUITIVE GIVEN THE TRACK OF THE LOW INTO CENTRAL/NORTHERN ROCKIES WHICH WOULD SUGGEST A STRENGTHENING GRADIENT ALOFT AND PERHAPS AT THE SURFACE. FORECAST HAS BEEN BUILT WITH BREEZY TO WINDY CONDITIONS AGAIN...BUT JUST BELOW WIND ADVISORY CRITERIA FOR MOST ZONES THROUGHOUT THE NORTHWESTERN HALF OF THE FORECAST AREA. MIDNIGHT SHIFT MAY HAVE TO CONTEMPLATE ISSUANCE BY HEDGING ABOVE GUIDANCE. THE DRY LIGHTNING THREAT WILL REMAIN OVER A FAIRLY SIMILAR AREA...BUT JUST SLIGHTLY LESS POTENTIAL THAN TODAY. LIKE TODAY...BETTER MOISTURE WILL BE IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS...BUT WILL ALSO BE TRYING TO NUDGE UP INTO THE NORTHEASTERN PLAINS...EAST OF A DIFFUSE DRYLINE. SUFFICIENT BULK SHEAR COULD ALLOW FOR A STRONG TO SEVERE CELL LATE TOMORROW AFTERNOON AND EVENING. BY THURSDAY THE UPPER LOW WILL TAKE A MORE NORTHERN TURN...HEADING TO THE MONTANA/CANADA BORDER BY LATE IN THE DAY. THIS WILL BRING A WELCOME DROP TO THE WINDS ALOFT AS THE LEE SIDE SURFACE LOW GIVES WAY TO A WEAK FRONT. THIS WILL BE A FOCUS FOR SHOWERS/STORMS IN NORTHEAST WHILE THE REMAINDER OF THE EASTERN PLAINS REMAINS IN BETTER BOUNDARY LAYER MOISTURE AND THE THREAT FOR A FEW STRONG STORMS. NO MENTION OF DRY LIGHTNING WAS INTRODUCED TO FORECAST FOR THURSDAY...BUT THIS WILL NEED TO BE MONITORED CLOSELY. THE EXTENDED FORECAST FRIDAY THROUGH THE WEEKEND AND NEXT WEEK WILL GENERALLY HOST ISOLATED TO SCATTERED STORMS IN THE EASTERN HALF OF THE FORECAST. HIGH PRESSURE WILL BUILD OVER THE EASTERN PACIFIC...OCCASIONALLY ELONGATING AND INHIBITING STORMS OVER WESTERN PARTS OF THE STATE WHILE THE DRYLINE STRUGGLES TO GAIN GROUND TOWARD THE CENTRAL MOUNTAIN CHAIN. 52 && .FIRE WEATHER... ...POTENTIAL FOR DRY CONVECTION THROUGH WEDNESDAY... MOISTURE INCREASED LAST NIGHT IN THE MID TO LOWER LEVELS OF THE ATMOSPHERE...BUT HAS MIXED OUT TO SOME EXTENT AS OF THIS AFTERNOON. THE FAR NORTHWEST HAS DRIED OUT...WHERE SOME OF THE STRONGER WINDS ALOFT WERE LOCATED. PORTIONS OF THE MIDDLE RIO GRANDE VALLEY AND EAST CENTRAL PLAINS HAVE DRIED OUT AS WELL...BUT MORE SPOTTY AND NOT AS EXTREME AS ON MONDAY. WINDS HAVE BEEN A BIT SPOTTY AS WELL BUT MAINLY DRY CONVECTION IS EXPECTED TO CONTINUE IN A SWATH FROM THE WEST CENTRAL AND SOUTHWEST TO THE EAST CENTRAL. THEREFORE WILL KEEP THE CURRENT RED FLAG WARNING GOING. WITH THE EXCEPTION OF THE NORTHWEST...OVERNIGHT RH RECOVERIES SHOULD BE FAIR TO GOOD. MOISTURE REMAINS FORECAST TO SLOWLY INCREASE INTO WEDNESDAY. THE UPPER TROUGH/LOW IS SCHEDULED TO TRACK OVER THE CENTRAL AND NORTHERN ROCKIES...BUT NOT SO CLOSE TO NEW MEXICO AS TO SIGNIFICANTLY INCREASE THE WIND. WITH THE EXCEPTION OF THE FAR NORTH...MOUNTAIN TOP LEVEL WINDS APPEAR WEAKER THAN TODAY/S. THE COMBINATION OF WEAKER WINDS...MODERATING HAINES...AND SLIGHTLY COOLER HIGHS WILL HELP MITIGATE POTENTIAL FOR CRITICAL CONDITIONS WEDNESDAY AFTERNOON. MIN RH VALUES CONTINUE TO CREEP UP...AND ONLY THE FAR NORTHWEST CAN BOAST A HAINES OF 6. THE CENTRAL AND WEST WILL STILL SEE ISOLATED DRY CONVECTION WITH THE EAST POSSIBLY SEEING MORE WET THAN DRY CONVECTION. DECIDED TO LEAVE THE FIRE WEATHER WATCH INTACT FOR WEDNESDAY...ALTHOUGH CONFIDENCE WANING. ONCE THE TROUGH EXITS...SOME DRIER AIR PUSHES INTO THE WEST AND CENTRAL. HAINES RETURNS TO 6 OVER MUCH OF THE NORTHWEST HALF BUT A FRONT WILL BACK INTO THE EAST...KEEPING THE CHANCE FOR CONVECTION GOING THERE ON THURSDAY. FORECAST MODELS IN BETTER AGREEMENT WITH MOISTURE LINGERING OVER THE EASTERN THIRD TO HALF OF THE STATE INTO THE WEEKEND...KEEP SLOSHING BACK AND FORTH...GRADUALLY REACHING WEST OF THE CENTRAL MT CHAIN BY EARLY NEXT WEEK. && .AVIATION... 18Z TAF CYCLE UPPER TROUGH REMAINS ENTRENCHED OVER THE GREAT BASIN BEFORE MOVING THROUGH THE CENTRAL ROCKIES AFT 18/12Z. SURFACE LEE TROUGH REMAINS OVER ERN NM FOR WIND GUSTS TO AROUND 35 KT...HIGHER GUSTS TO 45KT POSSIBLE NORTHWEST/NORTH CENTRAL NM BEFORE 18/01Z. INCREASE IN MID LEVEL MOISTURE WILL SPARK WDLY SCT -SHRA/-TSRA WITH GUSTY WINDS. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 54 85 47 85 / 0 5 0 0 DULCE........................... 42 77 38 81 / 5 10 5 0 CUBA............................ 50 79 44 82 / 10 10 10 5 GALLUP.......................... 52 81 42 82 / 5 5 0 0 EL MORRO........................ 47 76 42 79 / 10 10 10 0 GRANTS.......................... 50 81 46 83 / 10 10 10 0 QUEMADO......................... 52 80 49 81 / 10 10 10 0 GLENWOOD........................ 51 87 49 88 / 10 10 10 0 CHAMA........................... 40 70 34 74 / 5 10 10 5 LOS ALAMOS...................... 53 78 51 80 / 10 10 10 5 PECOS........................... 52 78 50 78 / 10 10 10 5 CERRO/QUESTA.................... 46 75 42 78 / 10 10 10 5 RED RIVER....................... 43 64 34 67 / 10 10 10 10 ANGEL FIRE...................... 44 72 33 73 / 10 10 10 10 TAOS............................ 46 77 42 80 / 10 10 10 5 MORA............................ 48 78 46 78 / 10 10 10 5 ESPANOLA........................ 52 84 48 86 / 10 10 10 5 SANTA FE........................ 53 81 52 81 / 10 10 10 5 SANTA FE AIRPORT................ 55 84 50 84 / 10 10 10 5 ALBUQUERQUE FOOTHILLS........... 61 86 58 86 / 10 10 10 5 ALBUQUERQUE HEIGHTS............. 64 88 61 88 / 10 10 10 5 ALBUQUERQUE VALLEY.............. 58 90 55 90 / 10 10 10 5 ALBUQUERQUE WEST MESA........... 59 90 57 90 / 10 10 10 5 LOS LUNAS....................... 60 91 55 90 / 10 10 10 5 RIO RANCHO...................... 61 90 58 90 / 10 10 10 0 SOCORRO......................... 66 93 62 93 / 10 10 10 5 SANDIA PARK/CEDAR CREST......... 54 82 52 83 / 10 10 10 5 TIJERAS......................... 58 85 55 85 / 20 10 10 5 MORIARTY/ESTANCIA............... 54 87 51 87 / 10 10 10 5 CLINES CORNERS.................. 54 83 53 83 / 10 10 10 5 GRAN QUIVIRA.................... 60 85 55 85 / 20 10 10 5 CARRIZOZO....................... 64 87 59 87 / 20 10 10 5 RUIDOSO......................... 53 82 52 83 / 20 10 10 10 CAPULIN......................... 51 81 49 81 / 10 10 20 20 RATON........................... 53 85 50 83 / 5 10 10 20 SPRINGER........................ 54 86 50 84 / 10 10 10 20 LAS VEGAS....................... 52 82 49 82 / 10 10 10 5 CLAYTON......................... 62 90 60 83 / 10 20 20 20 ROY............................. 61 85 57 81 / 10 10 10 20 CONCHAS......................... 64 92 62 91 / 20 20 20 20 SANTA ROSA...................... 63 90 60 91 / 20 20 20 10 TUCUMCARI....................... 66 94 65 93 / 20 30 30 20 CLOVIS.......................... 64 87 63 88 / 20 30 30 30 PORTALES........................ 64 90 65 90 / 20 30 30 30 FORT SUMNER..................... 67 91 65 92 / 20 30 30 20 ROSWELL......................... 69 95 67 95 / 20 30 30 20 PICACHO......................... 64 90 63 88 / 20 30 30 20 ELK............................. 61 85 59 84 / 20 30 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101-102-105>108. FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES...NMZ101-105. WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ502-503-505-510-512>516-523-527>529. && 52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 542 AM MDT TUE JUN 17 2014 NMZ501>540-181200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 542 AM MDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR MUCH OF CENTRAL AND NORTHWEST NEW MEXICO DURING THE AFTERNOON AND EARLY EVENING DUE TO STRONG WINDS...LOW HUMIDITY AND HIGH INSTABILITY. ISOLATED DRY THUNDERSTORMS WITH ERRATIC AND STRONG WIND GUSTS WILL ALSO ELEVATE THE FIRE WEATHER CONCERN. MORE PERSISTENT WIND GUSTS TO 50 MPH ARE ALSO EXPECTED ACROSS THE WEST CENTRAL AND NORTHWEST HIGHLANDS...AS WELL AS THE CHUSKA AND SAN JUAN MOUNTAINS...THIS AFTERNOON AND EARLY EVENING. PLEASE REVIEW THE LATEST WIND ADVISORY FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...THE POTENTIAL EXISTS FOR WIND GUSTS TO 50 MPH FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EASTWARD ACROSS THE NORTHEAST HIGHLANDS AND PLAINS. IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE ACROSS THE NORTHWEST HIGHLANDS AND PLATEAU. TODAY THROUGH FRIDAY...THE DRYLINE WILL TRIGGER THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS. A FEW STRONG TO SEVERE CELLS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY WEDNESDAY WHEN THE WIND SHEAR PROFILE MAY BE SUFFICIENT TO PRODUCE ROTATING UPDRAFTS. MONDAY AFTERNOON AND EVENING...A MOIST COLD FRONT IS FORECAST TO PLUNGE SOUTHWARD THROUGH THE EASTERN PLAINS UNDER NORTHWEST FLOW ALOFT. SHEAR AND INSTABILITY MAY BE SUFFICIENT FOR SEVERE THUNDERSTORMS TO DEVELOP. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING ON WEDNESDAY AND MONDAY. 44
The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
4 thunderstorm wind. Local standard time, as filed.
Stanley.
Clines Corners.
Sevilleta.
Cannon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513784, 513792, 513791, 513851.